High Wind, Guadalupe Mountains of Culberson County
- When
- December 29, 4:00 AM MST to December 30, 7:00 PM MST
- Where
- Guadalupe Mountains of Culberson County forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- RAWS
An upper level trough and the associated strong mid level winds resulted in high winds in the Guadalupe and Davis Mountains, in addition to portions of the Permian Basin.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
An upper level trough and the associated strong mid level winds resulted in high winds in the Guadalupe and Davis Mountains, in addition to portions of the Permian Basin.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 28, 9:59 PM MST, 6 hours 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 PM CST TUE DEC 28 2010
.DISCUSSION...
PLEASE SEE THE 06Z AVIATION DISCUSSION BELOW.
&&
.AVIATION...
SIGNIFICANT AVIATION IMPACTS THIS PERIOD WILL BE MVFR CIGS AND
VSBYS AT KMAF AND KFST EARLY THIS MORNING...AND GUSTY WINDS ACROSS
ALL TERMINALS LATE WEDNESDAY MORNING AND AFTERNOON.
A SURFACE TROUGH EXTENDING ROUGHLY ALONG THE 103RD MERIDIAN AT 05Z
WILL MOVE EAST DURING THE EARLY MORNING HOURS. TO THE EAST OF THIS
TROUGH...MVFR CIGS AND VSBYS ARE POSSIBLE AT KFST AND KMAF BETWEEN
08Z AND 11Z. WESTERLY WINDS BEHIND THE TROUGH WILL SCOUR OUT WHAT
MOISTURE THERE IS AFTER SUNRISE. ELSEWHERE VFR CONDITIONS WILL
PREVAIL. THE MAJOR AVIATION IMPACT WEDNESDAY WILL BE THE WIND...
WITH SOUTHWEST WINDS INCREASING ABV 15 KTS AND GUSTS TO NEAR 30
KTS POSSIBLE DURING THE AFTERNOON HOURS...POSING A SIGNIFICANT
CROSSWIND COMPONENT AT KMAF 34L/16R AND 10/28. LOCALIZED BLOWING
DUST ARE ALSO POSSIBLE BUT THE LIKELIHOOD OF SUCH IS NOT ENOUGH TO
INCLUDE IN THE TAFS AT THIS TIME.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY
COUNTY.
HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY
AFTERNOON FOR THE FOLLOWING ZONES... CENTRAL LEA COUNTY...
EDDY COUNTY PLAINS...NORTHERN LEA COUNTY...SOUTHERN LEA
COUNTY.
TX...HIGH WIND WATCH FROM WEDNESDAY AFTERNOON THROUGH FRIDAY MORNING
FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.
HIGH WIND WATCH FROM LATE WEDNESDAY NIGHT THROUGH FRIDAY MORNING
FOR THE FOLLOWING ZONES... DAVIS/APACHE MOUNTAINS AREA.
HIGH WIND WATCH FROM THURSDAY MORNING THROUGH THURSDAY AFTERNOON
FOR THE FOLLOWING ZONES... VAN HORN AND HIGHWAY 54 CORRIDOR.
&&
70HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 428 AM CST WED DEC 29 2010 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-301030- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 428 AM CST WED DEC 29 2010 /328 AM MST WED DEC 29 2010/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW MEXICO...SOUTHWEST TEXAS AND WEST TEXAS. .DAY ONE...TODAY AND TONIGHT PATCHY FOG CAN BE EXPECTED ACROSS THE PERMIAN BASIN...WESTERN LOW ROLLING PLAINS AND STOCKTON PLATEAU THIS MORNING. VISIBILITIES WILL GENERALLY REMAIN IN THE 3 TO 5 MILE RANGE...HOWEVER A FEW LOCATIONS MAY DROP TO NEAR ONE HALF MILE IN FOG. IMPROVING CONDITIONS ARE EXPECTED BY MID-MORNING. HIGH WINDS ARE EXPECTED IN THE GUADALUPE MOUNTAINS BEGINNING LATE THIS MORNING AND CONTINUING THROUGH FRIDAY MORNING. A HIGH WIND WARNING HAS BEEN ISSUED FOR SOUTHWEST WINDS OF 25 TO 45 MPH WITH GUSTS NEAR 65 MPH. MOTORISTS...ESPECIALLY THOSE DRIVING HIGH PROFILE VEHICLES...MAY ENCOUNTER CONTROL PROBLEMS WHILE TRAVELING THROUGH THE MOUNTAINS. WIND IMPACTS WILL BE MOST NOTABLE ON U.S. HIGHWAY 62 180 THROUGH GUADALUPE PASS. HIGH WINDS MAY SPREAD SOUTH INTO THE DAVIS MOUNTAINS AFTER MIDNIGHT TONIGHT AND A HIGH WIND WATCH REMAINS IN EFFECT. DRY...WARM AND WINDY WEATHER WILL LEAD TO CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON ACROSS THE SOUTHEAST NEW MEXICO PLAINS...CENTRAL AND WESTERN PERMIAN BASIN AND MUCH OF THE TRANS PECOS EAST OF THE MOUNTAINS. A RED FLAG WARNING HAS BEEN ISSUED FOR THESE AREAS THIS AFTERNOON. RESIDENTS ARE URGED TO AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW QUICKLY INTO WIND-DRIVEN WILDFIRES. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY HIGH WINDS WILL CONTINUE ACROSS THE GUADALUPE MOUNTAINS THROUGH FRIDAY MORNING. SOUTHWEST TO WEST WINDS OF 40 TO 50 MPH WITH GUSTS TO AROUND 85 MPH REMAIN POSSIBLE. HIGH WINDS CONTINUE TO REMAIN POSSIBLE ACROSS THE DAVIS MOUNTAINS...VAN HORN AND HIGHWAY 54 CORRIDOR AND SOUTHEAST NEW MEXICO PLAINS THURSDAY AND THURSDAY NIGHT. SOUTHWEST TO WEST WINDS OF 30 TO 40 MPH WITH GUSTS TO AROUND 60 MPH WILL BE POSSIBLE. A HIGH WIND WATCH REMAINS IN EFFECT FOR THESE LOCATIONS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WEATHER.GOV/MIDLAND
The national radar mosaic for the moment the first event began.
6 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, December 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 269726, 269724, 269727, 269732, 269729, 269728.